Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 91, NWS St. Louis, MO

June 20, 2015Knox County, Lewis County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 20, 2015, 8:23 PM CDT for Knox County, Lewis County, Missouri; Adams County, Illinois. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2015, 8:23 PM CDT (01:23 UTC)
Expired
Jun 20, 2015, 9:30 PM CDT
In force
67 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IL, Knox County, MO, Lewis County, MO

The radar

The Quad Cities radar (KDVN), 184 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS53 KLSX 210123
SVRLSX
ILC001-MOC103-111-210230-
/O.NEW.KLSX.SV.W.0091.150621T0123Z-150621T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
823 PM CDT SAT JUN 20 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHERN KNOX COUNTY IN NORTHEAST MISSOURI...
  NORTHERN LEWIS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 930 PM CDT

* AT 821 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 13 MILES NORTH OF INDUSTRY TO ALEXANDRIA TO 9 MILES
  NORTHEAST OF GREENTOP...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...LAW ENFORCEMENT IN SCOTLAND COUNTY MISSOURI REPORTED      
  WIDESPREAD TREE DAMAGE.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EDINA...CANTON...GREENSBURG...COLONY...KNOX CITY...GOLDEN...
  HURDLAND...BARING...WOODVILLE...LIMA...CHATTON...LORAINE...LA
  PRAIRIE AND MEYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4031 9195 4026 9194 4025 9150 4020 9150
      4020 9092 4011 9091 4014 9233 4016 9235
      4030 9235
TIME...MOT...LOC 0123Z 306DEG 36KT 4050 9058 4036 9142
          4042 9243

HAIL...<.75IN
WIND...60MPH

$$

KANOFSKY
1 follow-up statement
760 
WWUS53 KLSX 210224
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT SAT JUN 20 2015

ILC001-MOC103-111-210234-
/O.EXP.KLSX.SV.W.0091.000000T0000Z-150621T0230Z/
ADAMS IL-KNOX MO-LEWIS MO-
924 PM CDT SAT JUN 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEWIS...NORTHERN KNOX
AND NORTHERN ADAMS COUNTIES WILL EXPIRE AT 930 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 4031 9195 4026 9194 4025 9150 4020 9150
      4020 9092 4011 9091 4014 9233 4016 9235
      4030 9235
TIME...MOT...LOC 0224Z 306DEG 36KT 4014 8994 4000 9077
          4006 9178

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:02 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 20, 6:02 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT Sat Jun 20 2015

.SHORT TERM:  (Through Tonight)
Issued at 217 PM CDT Sat Jun 20 2015

A cdfnt central IA continues to approach the area. This fnt is
expected to help initiate storms which shud reach the nrn portions
of the CWA around mid evening. A number of questions arise
regarding storms for late this evening and overnight. Believe that
what storms develop further to the N this afternoon, will eventually
grow upscale into an MCS. Based on 18z sounding from DVN, still
believe the MCS will be forward propagating on the ern flank.
However, as the llj veers tonight and becomes wly, expect back
building storms along any outflow that develops. The main question
will be how far S any outflows travel and if these boundaries
stall swd progression.

Gradually taper PoPs to chance after Midnight tonight as low level
and upper level forcing moves ewd out of the region.

Tilly

.LONG TERM:  (Sunday through Next Saturday)
Issued at 316 PM CDT Sat Jun 20 2015

(Sunday through Tuesday)

Both the NAM and GFS show the cold front will move south into the
CWA and become quasi-stationary on the southerly side of the
stronger westerlies.  Scattered thunderstorms should develop along
this front as the atmosphere becomes extremely unstable with MLCAPES
between 3000-4000 J/kg. Deep layer shear will be on the order of
30-40kts which supports a few severe thunderstorms, mainly
multicells.  This front will then begin to move back north late on
Sunday night as shortwave ridge builds across the area.

Dry weather is still anticipated on Monday as the front will be
north of the area.  By Tuesday the front will move back down into
the area as a result of shortwave trough moving across the upper
Midwest on Tuesday.  The upper high will remain over the area which
will likely suppress convection over all but northeast Missouri and
west central and south central Illinois.

Do still have a concern that heat index readings will be in the
100-105 range from Sunday to possibly Wednesday.  850mb temperatures
climb into the lower 20sC on Monday and Tuesday so MOS temps in the
lower-mid 90s look reasonable.  Dewpoints will be in the 70s, so
still think at least part of the area will have heat index in the
triple digits, particularly on Monday and Tuesday when some areas
may be around 105.

(Wednesday through Saturday)

Upper pattern will start off zonal on Wednesday, but become more
amplified with an upper low over the upper Midwest and large upper
high over the western CONUS by next Saturday.  The ECMWF seems to
have a better continuity with this pattern.  The front will move
south into the CWA late into the period bringing a chance of showers
and thunderstorms and cooler temperatures for the end of the week.

Britt

&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 536 PM CDT Sat Jun 20 2015

VFR conditions will persist through the night at all TAF sites
except KUIN where the threat for thunderstorms will exist in the
05-09Z timeframe. By Sunday morning any thunderstorms moving southward
out of northern Missouri should be weakening, but remnant outflow boundaries
and a weak cold from will likely trigger additional thunderstorms
Sunday afternoon and evening near KCOU and in the KSTL metro. The
timing of these is too uncertain at this time however so will only
hint at this with a VCTS.

Specifics for KSTL: VFR conditions will persist through the night
and into midday on Sunday. VFR ceilings will likely move in around
15Z Sunday ahead of a weak cold front. This front may trigger thunderstorms
Sunday afternoon into Sunday evening so have included a VCTS starting
around 20Z.

Browning

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 20, 4:04 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT SAT JUN 20 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
404 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ACROSS PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. A FEW STORMS MAY BE
SEVERE WITH DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL POINTS ALONG THE MERAMEC...ILLINOIS...AND MISSISSIPPI
RIVERS ARE EXPECTED TO REACH MAJOR FLOOD STAGE THIS WEEKEND.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY AFTERNOON AND
NIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE.

HEAT INDEX READINGS MAY CLIMB INTO THE 100 TO 105 DEGREE RANGE
DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY FROM SUNDAY
INTO WEDNESDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR PARTS OF THE AREA
FROM MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:55 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby65 min
Jun 20, 10:08 PM CDTFlash Flood WarningLSXKnox, Lewis6 hr
Jun 20, 11:47 PM CDTRiver Flood WarningLSXLewis10 days
Jun 20, 11:47 PM CDTRiver Flood WarningLSXLewis60 hr
Jun 21, 12:52 AM CDTRiver Flood WarningLSXMarion11 days
Jun 21, 1:40 AM CDTAreal Flood AdvisoryLSXMarion, Pike, Ralls6 hr
Jun 21, 1:48 AM CDTSevere Thunderstorm WarningLSXLincoln42 min
Jun 21, 2:31 AM CDTRiver Flood WarningLSXMarion72 hr
Jun 21, 3:46 AM CDTHeat AdvisoryLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis39 hr
Jun 21, 3:54 AM CDTFlash Flood WarningLSXLincoln, Pike6 hr
Jun 21, 4:01 AM CDTFlash Flood WarningLSXKnox, Lewis6 hr
Jun 21, 4:45 AM CDTFlash Flood WarningLSXAudrain, Montgomery, Pike, Ralls6 hr
Jun 21, 5:39 AM CDTRiver Flood WarningLSXLincoln70 hr
Jun 21, 9:48 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery42 min
Jun 21, 9:57 AM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis31 min
Jun 21, 10:08 AM CDTFlash Flood WarningLSXAudrain, Lincoln, Montgomery, Pike, Ralls6 hr
Jun 21, 10:56 AM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike49 min
Jun 21, 3:40 PM CDTAreal Flood WarningLSXAudrain, Lincoln, Montgomery, Pike, Ralls12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.